What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 13, 1:49 PM EST, 1 minute earlier.
Area forecast discussion, Aug 13, 1:49 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Boston/Norton MA
249 PM EDT Sun Aug 13 2023
.SYNOPSIS...
An approaching cold front will bring scattered showers and
thunderstorms this afternoon, then trending drier by this
evening. Dry weather lasts through Monday, then another round
of showers and a few thunderstorms is expected Monday night into
Tuesday. The biggest threat at this time appears to be heavy
rain. Drying out Wednesday and Thursday then the risk for
showers return Thursday night into Friday with a frontal
passage. Mainly dry next weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
245 PM Update:
Most intense t-storm so far this afternoon continues to be near the
waters in between Nantucket and Martha's Vineyard, which has shown
transient supercell characteristics, as it moves over the northern
end of Nantucket and into Nantucket Sound until 315 PM.
Meanwhile, a sfc cold front associated with a subtle shortwave
disturbance aloft per WV imagery moving through interior
southern VT is producing mainly isolated showers, although one
storm is deepening over southeast Hampden County. Considerable
dry air aloft is seen on lower level water vapor imagery,
although radar and satellite trends indicate a potential
increase in storm intensity. Additional storms may develop and
may pulse to strong/severe levels through 7 PM from east of
Hartford CT to Nashua NH eastward, as they move into an air mass
characterized by moderately strong instability (e.g. MLCAPEs in
the 1500-2000 J/kg neighborhood in eastern MA), although
coverage of storms may be limited by the deeper dry air aloft.
Storms should diminish in coverage and intensity as sfc cold
front shifts offshore shortly before or around sundown.
Otherwise, anticipate generally tranquil weather for the evening and
overnight hrs with winds shifting from SW to W/WNW and with lowering
dewpoints from NW to SE with time. Will see increasing high cloud
cover late in the overnight into early Monday morning but dry
weather to prevail. Lows in the upper 50s to mid 60s.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
245 PM Update:
Sfc high pressure passing to our southern waters should allow for
winds becoming WSW to SW. Thus the decrease in humidity level toward
more tolerable levels is likely to be brief, with rising dewpoints
anticipated by the afternoon ahead of a more potent shortwave
disturbance aloft coming into the Gt Lakes and western New York.
First part of Monday looks dry however, with steadily increasing mid
to high clouds streaming in from SW to NE. Cloud cover may temper
how warm temperatures may get, but still anticipate temps in the
lower 80s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...
* Increasing risk for showers and a few t-storms Mon night into Tue.
Heavy rainfall is the main threat
* Mainly dry and seasonable Wed/Thu
* Chance of showers Fri, then mainly dry next weekend
Monday night into Tuesday night...
Fairly potent mid level wave and surface low moves across the Gt
Lakes Mon night with warm front south of New Eng. A surge of
anomalous PWATs over 2 inches will lift northward into SNE as a
shortwave tracks across SNE leading to increasing risk of showers
Mon night and perhaps an isolated t-storm, although surface and
elevated instability is confined south of New Eng Mon night.
Forecast confidence diminishes Tue regarding heavy rainfall and
severe threat. Gt Lakes mid level wave weakens and lifts NE Tue into
Tue night tracking to the north and west where best forcing
expected. Forecast guidance suggesting warm front may get stuck near
or south of the coast which will limit instability and severe
weather risk. The potential for localized heavy rainfall appears to
be the primary risk Mon night into Tue evening as PWATs exceed 2
inches with modest forcing from shortwave Mon night and right
entrance region of approaching upper jet Tue into Tue night. The
column will be drying from west to east after 00z Wed so rainfall
risk diminishes overnight Tue night. Highs will likely remain in the
70s Tue if warm front remains to the south with easterly flow across
SNE.
Wednesday into Friday...
Looks mainly dry Wed-Thu although can't rule out a spot shower Wed
as the mid level trough moves through. Then next upstream trough
approaches from the west and moves though Friday which will bring
chance of showers Thu night into Fri. Timing and amplitude
differences exist with the guidance which will impact timing of when
showers exit Fri. Near seasonable temps.
Next weekend...
Mainly dry conditions but considerable uncertainty with how far
north and east the central US subtropical ridge builds which will
impact temps next weekend. GFS is most aggressive with ridge
building into the NE with increasing heat by Sunday, while ECMWF
keeps the ridge suppressed with polar jet across New Eng keeping
heat to the south.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18Z TAF Update:
Through 00z Monday: High confidence.
Severe t-storms still in the waters south of MVY/ACK will pose a
TSRA risk for ACK thru 20z, with VCTS for FMH and ACK for same
timeframe. Elsewhere, generally VFR. However watching some
shallow- depth SHRA across western MA and near BDL; will include
VCSH for now for most of the central and eastern airports, but
may have to opt for VCTS/TEMPO TSRA if storms can strengthen
further as they move east into a more unstable setting. TSRA
development still isn't set in stone but risk increases in the
20-23z window. S/SW winds around 10 kt become WSW to W around 10
kt or less late.
Tonight and Monday: High confidence.
VFR, with increasing covg of mid to high clouds. W/WSW winds 10
kt or less.
Monday Night: Moderate confidence.
VFR early, though deterioration to sub-VFR with another round of
SHRA/TSRA after 03z. Some storms may become strong. Confidence
in timing and strength of storms is pretty low and that may
need later refining. WSW winds become S/SE and increase to
around 10-12 kt.
KBOS TAF...High confidence in TAF. VFR with S/SW winds.
Possible TS around 20-22z but not a sure bet. Will reassess and
include mention if looks more apparent. Wind shift to W 23-01z.
KBDL TAF...High Confidence. VFR should prevail. Low risk for
VCSH/VCTS 18-21z. Windshift to W around 21-22z.
TAF Outlook /Monday Night through Thursday/...
Monday: VFR.
Monday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, isolated TSRA.
Tuesday: MVFR/IFR conditions possible. SHRA likely, isolated
TSRA.
Tuesday Night: Mainly VFR, with local IFR possible. Chance
SHRA.
Wednesday: Mainly VFR, with local MVFR possible.
Wednesday Night through Thursday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
245 PM Update:
Forecast confidence overall is high.
Winds and seas generally are sub-SCA through Monday with SW
winds 10-15 kt and seas 3 ft or less through tonight. Greater
hazard to boaters this afternoon is isolated severe storms
especially in Nantucket Sound and in the waters south of
Nantucket.
Tranquil weather continues into Monday as well with winds W to
WSW 10-15 kt and seas 3 ft or less.
More active marine weather arrives later Monday night into early
Tuesday, with winds become SE to E around 10-15 kt with gusts to
20 kt and seas 3 ft or less; however another round of showers
and thunderstorms are anticipated from SW to NE for Monday night
into early Tuesday. Locally rough seas, strong winds and heavy
rain reducing visby are possible in and near thunderstorms.
Outlook /Monday Night through Thursday/...
Monday Night: Winds less than 25 kt. Chance of rain showers,
isolated thunderstorms.
Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, isolated thunderstorms.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.
Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.
Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft.
Thursday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...Loconto/KP
NEAR TERM...Loconto
SHORT TERM...Loconto
LONG TERM...KP
AVIATION...Loconto/KP
MARINE...Loconto/KP
Hazardous weather outlook, Aug 13, 3:29 AM EST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
429 AM EDT Sun Aug 13 2023
CTZ002>004-MAZ002>024-026-RIZ001>008-140830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
429 AM EDT Sun Aug 13 2023
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.
.DAY ONE...Today and tonight.
A few strong to severe thunderstorms are possible this morning,
mainly near the south coast and in eastern MA. Damaging wind and
large hail are the primary threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-140830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
429 AM EDT Sun Aug 13 2023
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and tonight.
A few strong thunderstorms with gusty wind and hail are possible
this morning, mainly over the south coastal waters.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Aug 13, 8:09 AM EST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
909 AM EDT Sun Aug 13 2023
MAZ018>022-131345-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Western Plymouth MA-Barnstable MA-
909 AM EDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of southwestern
Barnstable, southeastern Plymouth and southeastern Bristol Counties
through 945 AM EDT...
At 909 AM EDT, Doppler radar was tracking a strong thunderstorm over
New Bedford, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches.
Locations impacted include...
New Bedford, Fall River, Plymouth, Dartmouth, Falmouth, Marion,
Middleborough, Wareham, Sandwich, Bourne, Fairhaven, Mashpee, Carver,
Acushnet, Freetown, Mattapoisett, and Rochester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4163 7049 4161 7070 4165 7069 4160 7078
4157 7101 4174 7108 4189 7059
TIME...MOT...LOC 1309Z 254DEG 27KT 4168 7096
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KSSpecial weather statement, Aug 13, 8:13 AM EST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
913 AM EDT Sun Aug 13 2023
MAZ020-022-023-131400-
Southern Bristol MA-Dukes MA-Barnstable MA-
913 AM EDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of northern Dukes,
southern Barnstable and southeastern Bristol Counties through 1000 AM
EDT...
At 913 AM EDT, Doppler radar was tracking a strong thunderstorm over
Gosnold, or 9 miles west of Tisbury, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Barnstable, Dartmouth, Falmouth, Brewster, Oak Bluffs, Edgartown,
Tisbury, Aquinnah, Yarmouth, Sandwich, Bourne, Fairhaven, Dennis,
Mashpee, Harwich, West Tisbury, Chilmark, Gosnold, and Hyannis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4166 7007 4151 7058 4142 7050 4133 7086
4138 7077 4145 7073 4139 7090 4147 7095
4151 7082 4155 7086 4149 7096 4155 7100
4164 7071 4155 7085 4152 7082 4152 7080
4155 7071 4165 7068 4178 7015
TIME...MOT...LOC 1313Z 250DEG 37KT 4150 7079
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KSSpecial weather statement, Aug 13, 11:50 AM EST, 2 hours before
Special Weather Statement
National Weather Service Boston/Norton MA
1250 PM EDT Sun Aug 13 2023
CTZ003-MAZ010-011-131730-
Tolland CT-Eastern Hampden MA-Eastern Hampshire MA-
1250 PM EDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of northern Tolland,
south central Hampshire and south central Hampden Counties through
130 PM EDT...
At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Springfield, moving east at 10 mph.
HAZARD...Very slow moving storms producing rainfall rates as high as
1 inch per hour may result in localized urban and poor
drainage, minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Agawam, West Springfield,
Ludlow, South Hadley, Longmeadow, East Longmeadow, Belchertown,
Wilbraham, Somers, Southwick, Granby, Southampton, and Hampden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4229 7243 4203 7241 4204 7273 4218 7276
TIME...MOT...LOC 1649Z 261DEG 8KT 4211 7265
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
KSSpecial weather statement, Aug 13, 12:44 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
144 PM EDT Sun Aug 13 2023
MAZ023-024-131845-
Nantucket MA-Dukes MA-
144 PM EDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of Nantucket and
southeastern Dukes Counties through 245 PM EDT...
At 143 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Edgartown, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor damage to outdoor objects is possible.
Locations impacted include...
Nantucket and Edgartown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4124 6994 4122 7013 4129 7030 4136 7033
4135 7042 4133 7042 4132 7066 4138 7042
4132 7012 4142 7004 4129 6994
TIME...MOT...LOC 1743Z 254DEG 29KT 4126 7053
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KSSpecial weather statement, Aug 13, 1:43 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
243 PM EDT Sun Aug 13 2023
CTZ004-MAZ012-013-RIZ001-131945-
Windham CT-Southern Worcester MA-Western Norfolk MA-
Northwest Providence RI-
243 PM EDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of northeastern
Windham, southeastern Worcester, west central Norfolk and
northwestern Providence Counties through 345 PM EDT...
At 242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southbridge, or 17 miles southwest of Worcester, moving east at 35
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor damage to outdoor objects is possible.
Locations impacted include...
Woonsocket, Milford, Webster, Southbridge, Bellingham, Burrillville,
Northbridge, Oxford, Uxbridge, Charlton, North Smithfield, Dudley,
Thompson, Sturbridge, Blackstone, Sutton, Douglas, Woodstock, Upton,
and Hopedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
&&
LAT...LON 4201 7205 4213 7205 4215 7149 4197 7149
TIME...MOT...LOC 1842Z 269DEG 32KT 4206 7199
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Field